Ohio, 2009

Hail in Ohio, April 13, 2009

April 13, 2009 · NWS ILN · 1 event in 1 county or zone

Isolated severe thunderstorms developed during the evening across southwest Ohio ahead of an occluding low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe thunderstorms developed during the evening across southwest Ohio ahead of an occluding low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 13, 2:57 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 13, 2:57 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT MON APR 13 2009

.SYNOPSIS...
A SURFACE LOW OVER THE LOWER OHIO VALLEY WILL SLOWLY TRACK INTO
CENTRAL OHIO THROUGH TUESDAY EVENING. THE LOW WILL OCCLUDE AND
MOVE EAST OF THE REGION ON WEDNESDAY...ALLOWING HIGH PRESSURE TO
BUILD IN FROM THE NORTH THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
BULK OF SHOWER ACTIVITY IS LIFTING NORTH OF THE CWA...FOCUSED
PRIMARILY NORTH OF A 750 HPA WARM FRONT. SFC WARM FRONT LAGS WELL
BEHIND AND IS CURRENTLY NUDGING INTO THE FAR SOUTHERN PORTIONS OF
THE CWA AT THIS TIME. SFC WARM FRONT WILL CONTINUE LIFTING
NORTHWARD TO FAR SOUTHERN OHIO BY 21Z...AND INTO THE CENTRAL CWA
BY 02Z OR SO. TEMPS IN THE WARM SECTOR HAVE WARMED RAPIDLY WITH
LMK NOW AT 70 DEGREES. THIS HAS ALLOWED FOR MODEST DESTABILIZATION
SOUTH OF THE WARM FRONT WHERE MLCAPE VALUES ARE INCREASING TO
BETWEEN 500-1000 J/KG. 0-6 KM SHEAR BTWN 30-45 KT AND MODEST LOW
LEVEL SHEAR WILL FAVOR STRONG TO SEVERE STORMS ACROSS SOUTHERN
INDIANA AND CNTRL KY...AND THIS ACTIVITY MAY SPREAD INTO AREAS
WEST AND SOUTH OF CINCINNATI LATER THIS AFTERNOON. EXPECT
FAVORABLE WINDOW FOR SEVERE STORMS TO BE SHORT LIVED ACROSS THIS
AREA SINCE INSTBY WILL BE LOST AS THE SUN GOES DOWN. PRIMARY
THREAT WILL BE LARGE HAIL WITH WBZ HEIGHTS AROUND 6-7KFT. 0-1 KM
SHEAR WILL BE ADEQUATE ENOUGH FOR AN ISOLATED TORNADO THREAT
ACROSS THE FAR SOUTHWEST.

PRECIP SHOULD EXPAND IN COVERAGE FROM THE WEST OVERNIGHT AS SFC
LOW BEGINS TO TRACK UP THE OHIO RIVER...REACHING NEAR CINCINNATI
BY 12Z. KEPT CAT POPS ACROSS THE SOUTHWEST 2/3 OF THE AREA THROUGH
THIS TIME.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
SFC LOW WILL BEGIN TO OCCLUDE AND LINGER ACROSS CENTRAL OHIO
THROUGH TUES AFTERNOON...KEEPING HIGH POPS ACROSS MOST OF THE AREA
THROUGH THE DAY. PRECIP CHANCES WILL BEGIN TO TAPER OFF FROM WEST
TO EAST TUESDAY NIGHT...WITH SLIGHT CHANCE LINGERING ACROSS THE
EASTERN CWA INTO WEDNESDAY. LOW LEVEL MOISTURE WILL LINGER INTO
WEDNESDAY SO KEPT MOSTLY CLOUDY CONDITIONS AREAWIDE DURING THE
DAY...WITH SKIES CLEARING OUT LATE WEDS NIGHT. GIVEN THE THICK LOW
LEVEL MOISTURE AND WIDESPREAD PRECIP...TRENDED TEMPS BELOW
GUIDANCE DURING THE DAYTIME PERIODS AND SLIGHTLY ABOVE AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL EXTEND ACROSS THE REGION THURSDAY AND FRIDAY.
THIS WILL PUSH OFF TO THE SOUTHEAST AS A BACK DOOR FRONT SLIDES
INTO THE AREA ON SATURDAY. TEMPERATURES WILL BE ABLE TO WARM ABOVE
NORMAL DURING THE LATTER PART OF THE WEEK. UNCERTAINTY INCREASES
SUBSTANTIALLY SUNDAY INTO MONDAY AS MODEL SOLUTIONS DIVERGE. BUT
IN GENERAL EXPECT UPPER TROUGH TO PUSH EASTWARD WHICH WILL
INCREASE THE CHANCE OF SHOWERS ALONG WITH COOLING TEMPERATURES
BACK BELOW NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FIRST ROUND OF PRECIPITATION IS CURRENTLY MOVING THROUGH
COLUMBUS AND DAYTON AND WILL CLEAR THE TAF SITES SHORTLY. CLEARING
CONDITIONS WILL KEEP THINGS PREDOMINANTLY VFR THIS AFTERNOON AND
EVENING...BUT WITH SCATTERED SHOWERS AND POSSIBLY THUNDERSTORMS
DEVELOPING. CONFIDENCE IN THUNDERSTORM COVERAGE IS NOT HIGH...BUT
IS HIGHEST AT THE CINCINNATI TAF SITES...WHERE CONDITIONS ARE MORE
FAVORABLE.

THE NEXT BIG SLUG OF PRECIPITATION WILL COME AFTER 04Z AT
CINCINNATI AND A FEW HOURS LATER AT COLUMBUS. EXPECT MVFR CEILINGS
AND VISIBILITIES WITH THIS BATCH OF MOISTURE. PRECIPITATION WILL
CONTINUE...ALBEIT MORE SCATTERED...GOING ON THROUGH THE MORNING
HOURS.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE TUESDAY THROUGH
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...HATZOS
Hazardous weather outlook, Apr 13, 4:47 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
547 AM EDT MON APR 13 2009

KYZ100-OHZ026-034-035-042>046-051>056-063>065-073-074-080>082-088-
141000-
LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-
PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
547 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ060>062-070>072-077>079-
141000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
547 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT ACROSS
PARTS OF SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 13, 5:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 N DRY RIDGE           38.71N 84.60W
04/13/2009  E0.88 INCH       GRANT              KY   PUBLIC

&&

WOODRUM
Local storm report, Apr 13, 5:51 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 NE MOUNT AUBURN       38.80N 84.26W
04/13/2009  E0.75 INCH       PENDLETON          KY   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING THE GROUND WITH A FEW OF
            THE HAIL STONES AS LARGE AS PENNY SIZE.

&&

WOODRUM
Local storm report, Apr 13, 5:53 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     1 NE MOUNT AUBURN       38.80N 84.26W
04/13/2009  E60 MPH          PENDLETON          KY   TRAINED SPOTTER

&&

WOODRUM

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 13, 6:04 PM EST to 6:08 PM EST
Where
Montgomery County, Riverside
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.800, -84.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164148.